Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2001, 6:17 PM MDT for Stanley County, South Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 25, 2001, 7:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:20 PM MDT | Hail 0.75 | Hayes, SD | |
| Jul 25, 6:30 PM MDT | Hail 1.25 | Hayes, SD | Large hail came down for nearly 25 minutes and covered the whole ground. The hail broke a window out of the house. |
| Jul 25, 6:35 PM MDT | Hail 1 | Hayes, SD | |
| Jul 25, 6:45 PM MDT | Hail 1.75 | Hayes, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 2:45 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
982 WUUS53 KABR 260017 SVRABR SDC117-260100- /NEW.KABR.SV.W.0242.260017-260100/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 617 PM MDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 700 PM MDT(800 PM CDT) * AT 617 PM MDT(717 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF WENDTE...OR ABOUT 25 MILES WEST OF FORT PIERRE...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WENDTE AROUND 650 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4440 10080 4431 10102 4418 10083 4418 10050 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 25, 2:45 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED JUL 25 2001
UNSETTLED PATTERN WILL CONTINUE THROUGH FRIDAY WITH BEST CHANCES FOR
STORMS OVER CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. PER DISCUSSION
WITH SPC...WILL INCLUDE JONES AND STANLEY COUNTIES IN THE TORNADO
WATCH THAT WILL GO IN EFFECT AT 345 PM CDT AS LATEST SATELLITE
IMAGES WERE SHOWING STORMS DEVELOPING OVER THE BLACK HILLS. CUMULUS
FIELD OVER SOUTHEAST MONTANA WAS NOW SHOWING SOME VERTICAL
DEVELOPMENT. MODELS INDICATED THAT MCS WILL DEVELOP OVER THE WESTERN
HIGH PLAINS OF THE DAKOTAS AND OVER FAR EASTERN SECTIONS OF WYOMING
AND SOUTHEAST MONTANA. MODELS DEPICT THAT THIS SYSTEM WILL SLIDE
EASTWARD INTO CENTRAL SOUTH DAKOTA AND THE TURN SOUTHEAST ALONG THE
RIVER. 1/3/6 HOUR FLASH FLOOD GUIDANCE VALUES ARE EXTREMELY LOW OVER
NORTH CENTRAL SOUTH DAKOTA...ALONG WITH RADAR ESTIMATES OF 1 TO 1.50
INCHES OF RAIN THAT FELL TODAY...WILL POST FLASH FLOOD WATCH FOR
NORTH CENTRAL SOUTH DAKOTA AS ANOTHER COMPLEX OF STORMS WILL MOVE
THROUGH THE REGION TONIGHT INTO THURSDAY MORNING. MODELS CONTINUE TO
SHOW THAT THE COMPLEX OF STORMS MOVING ACROSS THE CWA ON
THURSDAY...THEREFORE WILL BROADBRUSH CHANCE FOR SHOWERS AND
THUNDERSTORMS... EXCEPT IN THE NORTH CENTRAL WHERE IT SHOULD BE
MAINLY A MORNING EVENT. DID NOT DEVIATE MUCH FROM GUIDANCE FOR LOWS
TONIGHT WHILE TRENDING LOWER FOR HIGHS ON THURSDAY DUE TO CLOUD
COVER AND THE CHANCES FOR RAIN. ANOTHER REPEAT IS IN STORE FOR
THURSDAY NIGHT AND FRIDAY AS UNSETTLED WEATHER CONTINUES PER AVN/ETA
SOLUTION.
.EXTENDED FORECAST...
THERE ARE SOME IMPORTANT DIFFERENCES IN THE EXTENDED MDLS FOR THE
SAT-WED PERIOD. THEY ALL SHOW A STRONG 50H S/W TROUGH DROPPING INTO
THE PACIFIC NW FRI AND SAT AND CLOSING OFF. ALTHOUGH...THEY ARE
DIFFERENT ON THE PROGRESSION OF THIS TROUGH EASTWARD AND ALSO ON THE
DEVELOPMENT OF THE 50H RIDGE ACROSS THE CENTRAL UNITED STATES. THE
MRF CONTINUES TO BE TOO PROGRESSIVE WITH THE EASTWARD MOVEMENT OF
THE PACIFIC NW/W CANADA TROUGH ALONG WITH MOVING THE CENTRAL UNITED
STATES RIDGE EAST. THE ECMWF AND NOGAPS SHOW 50H HEIGHTS RISING
QUITE A BIT ACROSS THE CENTRAL UNITED STATES AND CENTRAL CANADA THIS
WEEKEND AND EARLY NEXT WEEK. THE LATEST AVN IS MORE SIMILAR TO THE
ECMWF AND NOGAPS...KEEPING 50H HEIGHTS UP SUN AND MON. THE CANADIAN
MDL DOES NOT WANT TO BUILD THE 50H RIDGE STRONG OVER THE CENTRAL
UNITED STATES MUCH THIS WEEKEND. THEREFORE...WITH THE AVN TRENDING
TOWARDS THE ECMWF AND NOGAPS...DO BELIEVE THE 50H HEIGHTS WILL RISE
AND THE CENTRAL UNITED STATES RIDGE WILL HOLD IN STRONGER THAN THE
MRF SHOWS. WITH 50H TROUGHING ACROSS THE WESTERN UNITED STATES AND
WESTERN CANANA...S/WS WILL CONTINUE TO MOVE OVER THE ABR CWA THROUGH
THE EXTENDED PERIOD. WITH HIGHER DWPTS AND WARMER TEMPS
RETURNING...THESE S/WS WILL SET OFF MCS'S IN THE AFTERNOON AND
NIGHTTIME HOURS THROUGH THE EXTENDED PERIOD. TEMPS THROUGH THE
EXTENDED SHOULD BE NEAR TO ABOVE NORMAL.
.ABR...FLASH FLOOD WATCH IS IN EFFECT TONIGHT INTO THURSDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.
ECKBERG/MOHRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:35 PM MDT | Flash Flood Warning | ABR | Dewey, Stanley | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.